South Carolina, 2002Damaging Winds in South Carolina, July 31, 2002
July 31, 2002 · NWS CHS · 4 events in 2 counties and zones
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 31, 2:40 PM EST, 40 minutes earlier.
Area forecast discussion, Jul 31, 2:40 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT WED JUL 31 2002
UNSTBL CONDS ACRS FA THIS AFTN WITH MSTR CONVERGENCE ACRS NW TIER
CNTYS WITH SFC TROF RMNG ACRS RGN. WILL HAVE HIER CHC POPS ACRS NW
TIER ZONES TNGT WITH SLGT CHC ELSEWHERE. ISOLD SVR PSBL THRU EARLY
EVE ACRS NW TIER ZONES. UPR LOW/TROF TO THE W WILL ALSO PROVIDE
ENERGY FOR CONVECTION. SFC TROF WILL MOVE SLOWLY SWD FM SC CNTYS THU
SWD TO GA CNTYS THEN BECOME NEARLY STNRY ACRS SAV RVR ON FRI. WILL
HAVE HIER CHC POPS ACRS SRN SXNS MAINLY S OF THE SAV RVR ON FRI WITH
FNT INVOF. WILL CONT WITH CHC POPS FOR SAT AS BNDRY DSIPTS ACRS RGN.
UPR RDG BLDS IN FM THE W LATE IN THE WEEKEND BUT AMPL AMS MSTR RMNS
FOR WLDY SCT DIURNAL CONVECTION THRU WED OF NXT WEEK AND NEAR NORMAL
TEMPS.
MARINE...SURFACE BOUNDARY SLIDING SOUTH ACROSS THE FORECAST WATERS
TONIGHT WILL CAUSE WINDS TO BACK FROM WEST SOUTHWEST TO EAST
SOUTHEAST. WINDS WILL STAY UNDER SMALL CRAFT CRITERIA SO NO FLAGS
EXPECTED. SEAS HAVE BEEN HIGHER OVER SC WATERS THAN GA WATERS PAST
SEVERAL DAYS BUT ONCE FLOW BECOMES EAST SOUTHEAST EXPECT HEIGHTS TO
BECOME MORE UNIFORM THROUGHOUT.
FCSTID =22
CHS 75 91 73 90 / 20 30 30 20
SAV 73 94 73 91 / 20 30 30 30
CHL 77 89 75 89 / 20 30 30 20
NBC 76 91 73 90 / 20 30 30 20
RBW 73 92 72 92 / 30 30 30 20
MHP 73 94 73 91 / 20 30 30 30
.CHS...
GA...NONE.
SC...NONE.
JC/HA
In the hours before
Special weather statement, Jul 31, 11:02 AM EST, 4 hours 18 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-312100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1202 PM EDT WED JUL 31 2002
...HEAT INDEX 100 TO 105 DEGREES THIS AFTERNOON...
THE COMBINATION OF TEMPERATURES IN THE MID TO UPPER 90S...AND
MODERATE TO HIGH LEVELS OF HUMIDITY WILL RESULT IN A HEAT INDEX
BETWEEN 100 AND 105 DEGREES THIS AFTERNOON.
IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON...AVOID PROLONGED EXPOSURE
OR STRENUOUS ACTIVITIES. DRINK ENOUGH WATER TO KEEP FROM GETTING
DEHYDRATED. WEAR LIGHT-WEIGHT AND LIGHT COLORED CLOTHES. ALSO...WEAR
A LOOSE-FITTING HAT...AND THE USE SUN SCREEN TO REDUCE THE POTENTIAL
FOR SUNBURN.
PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT. INSURE PETS
HAVE ADEQUATE FRESH DRINKING WATER AND HAVE A SHADY PLACE TO REST. DO
NOT KEEP PETS IN CARS WITH THE WINDOWS ROLLED UP...EVEN PARTIALLY.
TEMPERATURES INSIDE CARS CAN REACH TO WELL OVER 150 DEGREES QUICKLY
RESULTING IN HEAT STROKE OR DEATH.
JC/BJ
Special weather statement, Jul 31, 2:43 PM EST, 37 minutes before
SCZ043>045-312030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT WED JUL 31 2002
STRONG THUNDERSTORMS WERE DEVELOPING ACROSS PARTS OF NORTHERN
DORCHESTER...BERKELEY...AND COLLETON COUNTIES THIS AFTERNOON.
MOST OF THE ACTIVITY WAS OCCURRING FROM 15 MILES NORTHWEST OF
ST. GEORGE...EASTWARD TO LAKE MOULTRIE. SMALL HAIL...GUSTY WINDS
TO 45 MPH AND DANGEROUS LIGHTNING WILL ACCOMPANY THESE STORMS
AS THEY DRIFT EAST AT 5 MPH. ISOLATED STORMS COULD LATER
BECOME BRIEFLY SEVERE WITH DIME TO NICKEL SIZE HAIL AND
LOCALIZED DAMAGING WINDS.
Thunderstorm Wind, Berkeley
- When
- July 31, 3:20 PM EST
- Where
- Berkeley County, 15 mi W of Moncks Corner
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.200, -80.283
Several trees down near the intersection of highway 176 and Poplar Hill Dr.
Thunderstorm Wind, Berkeley
- When
- July 31, 3:25 PM EST
- Where
- Berkeley County, Moncks Corner
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.200, -80.017
Thunderstorm Wind, Colleton
- When
- July 31, 4:45 PM EST
- Where
- Colleton County, 1 mi N of Ruffin
- Measured
- 50 kt (58 mph)
- Reported by
- UTILITY COMPANY
- Coordinates
- 33.017, -80.800
Large limbs and power lines were down.
Thunderstorm Wind, Colleton
- When
- July 31, 5:40 PM EST
- Where
- Colleton County, 4 mi NE of Bennetts Pt
- Measured
- 52 kt (60 mph)
- Reported by
- UTILITY COMPANY
- Coordinates
- 32.570, -80.400
Several trees and large limbs were lines down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Georgia, July 31, 2002$542,000 · 0.88 in hail · 27 events
- Wildfire in Colorado, July 31, 2002$1.0 million · 1 event
- Tornadoes and Flash Flooding in North Dakota, July 31, 2002$3,000 · F0 · 29 events
- Flash Flood in Missouri, July 31, 20021 injured · $25,000 · 1 event
- Hail and Damaging Winds in Michigan, July 31, 20021.5 in hail · 22 events
- Hail and Damaging Winds in South Carolina, July 31, 20021 in hail · 13 events
- Marine Thunderstorm Winds in Lake Huron, July 31, 20026 events
- Hail and Damaging Winds in Minnesota, July 31, 2002$6,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in North Dakota, July 31, 2002$3,000 · 1.75 in hail · 5 events
- Hail and Damaging Wind in Michigan, July 31, 20021 in hail · 5 events
- Damaging Winds in Georgia, July 31, 200250 kt wind · 5 events
- Hail in Minnesota, July 31, 20021 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307158, 5307157, 5307160, 5307159.